getoverit 5,120 Views
Joined Dec 30, '07.
Posts: 436 (51% Liked)
I've been deposed once. Kid in a car wreck, ejected through the open side window. Agonal when we arrived and dead within a couple minutes from a terrible head injury. Don't assume that being deposed guarantees being named in a suit. One advice I haven't seen given here is to ABSOLUTELY get a copy of your incident report. That's the only thing you should refer to, if it isn't contained in the report then there's no way/reason to comment about it. Especially after 3 years.
Minimalistic answers are usually the best idea. I did elaborate in my deposition, but only because the details were very ingrained in my mind. After I provided a brutal description of the child's head and the moments preceding his death the family elected to not pursue any further. I hope your case goes well.
You're right, it isn't easy to pick up on subtle hints at times.
Respiratory acidosis is a pCO2>45, regardless of the pH. If the pH is normal, then the acidosis is being compensated. Your body wants to blow off the excess carbon dioxide so tachypnea is an early sign. Along with tachycardia as the heart tries to increase it's output to meet an inadequately supplied metabolic demand.
Remember one of the important things about blood pH is that it affects the oxyhemoglobin dissociation. when the blood becomes acidic, the RBC has an increased affinity for oxygen and won't exchange gas at the cellular level as effectively. So if you have a patient that is ventilating well and complaining of "smothering", one of the first things to consider is an ABG. these problems are often vicious circles and the patient will continue to decompensate until we intervene. Because of this, the O2 saturation is often of little use because the hemoglobin is well-saturated with oxygen but it doesn't release it to the cells in exchange for CO2. Hence the build up in the blood reflected in the ABG.
Hope this helps somewhat, I'm sure someone else can come along and give a more complete answer.
I've heard the same thing from instructors, the only rationale anyone ever provided was that checking the pulse on the opposite side may increase the risk of occluding the vessel or manipulating his larynx. I don't buy either argument.
As for the left hand, I would want to know how it could possibly make any difference which hand you used. If someone were able to palpate it with their big toe it would be fine with me.
strange aneurysm around the aortic root, closest surgeon who would accept the case was 1000+ miles away (Baylor). He exsanguinated right in front of us as we were loading him into the plane, gone in less than 3 sec.
young child needed a heart transplant (and successfully received it). his cardiac silhouette filled the cxr. he was so fatigued that his lips would turn blue and his hr increased 200+ just lifting his arm for a bp cuff or sat probe.
and flyingscot, I've also coded someone and ran into them a few days later in the grocery store holding a case of budweiser and carton of marlboros. nothing like getting a new lease on life!!
very transient and should probably not cause an actual arrythymia. What they cause is interference, similar to 60-cycle.
we have an emergency light switch that will cause interference, looks exactly like a pacer that fails to sense correctly (regardless of whether the patient has a pacer or not!). it looks awful but it's just a reflection of the interference on the monitor and nothing with the actual patient.
My personal experience: I usually use etomidate on a medical intubation (copd exacerbation, resp failure, CVA etc). I haven't seen etomidate work well on a trauma patient, esp a closed head injury. A caveat is that it can cause adrenal suppression.
Anectine (or sux) is a great agent and I've used it on the majority of RSIs. I have used it on a child who had a hx of malignant hyperthermia (long story and I wish we had that information prior to administering the medication). He did just fine and had no untoward effects from it. Of course it goes along with a sedative and an analgesic (usually versed and fenanyl or mso4 based on their BP).
I would never give a full loading dose of a non-depolarizing agent (vec/roc/pav, etc) without the airway secured. meandragonbrett gives some good advice, once the ETI is done ask the MD or CRNA why they chose the medication.
Also I give 1mg/kg of lidocaine to blunt increased ICP in a known head injury. and premedicate peds with atropine to avoid bradycardia when passing the tube and stimulating the larynx.
I agree with the above posters who wrote about proof of God and the importance of a second opinion. I've witnessed too many miracles to doubt either one.
Knowing when to pick your fights and when to realize that something's not worth raising your BP over.
To be able to see the value of things that many people take for granted everyday and to take time to show the people I love how much they mean to me. to be appreciative...most big things come from small things.
To try and always take time to say "please and thank you".
I've had a motorcycle for a long time, mostly antique cruisers and I don't ever see myself not having one. and believe me, I've seen more than a few people torn to bits...many times we'd fly the passenger because the driver didn't survive. First time I ever saw anyone cut completely in half at the waist was a bike wreck against a fire hydrant and I've seen more than a few decapitations as well.
I don't consider myself an "organ donor" although I've heard the term plenty of times (or calling them "donorcycles").
You're right that you can't control the other guy and it requires a high level of situational awareness. I can't count how many close calls I've had...every single one of them was someone either pulling out directly in front of me or shifting over into my lane without looking. I love riding but I'm a chicken on a bike and my mother-in-law wouldn't let her daughter ride around with me if she didn't believe that.
Inherently dangerous, absolutely; although I'm much more likely to survive a motorcycle wreck than a helicopter crash but I rarely get asked why I would climb into a machine that doesn't fly so much as it beats the air into submission.
and for aeterna: riding on the highway is much less dangerous than tooling around town. I can't think of any close calls I've had on the interstate (we're all going the same direction and there's no stop signs or red lights for people to run), most wrecks happen in town.
the OP was discussing patients admitted to a coronary care unit...which means they have made it there on the basis of CP PLUS one of the following- ECG changes, enzymes, angina hx, family hx, or risk factors (to name a few). That is the context of the question.
yes you are free to tease out the multiple causes of noncardiac CP but the OP refers to a pt in a coronary unit, which means they have moderate to high probability.
In real world practice these pts will be admitted and cathed. There is a reason we have so many clean caths- b/c no pretest probability is 100% sens/spec. If it was we'd all (hopefully) be paying lower health insurance premiums.
A cardiologist with a patient who has any of the above mentioned hx/profile and unremitting CP is likely NOT going to sit on them, expose themselves to a neg outcome and liability b/c the pt might have costochonditis. Pts in the coronary unit have already had the "complete assessment and w/u". No w/u is 100% but that is why we study the statistics on these tests in the first place...
Not everyone with CP.
But patients with unremitting CP despite NTG and antiplatelet/anticoagulation, yes. Unless they are not a PCI/CABG candidate.
It depends. Everyone with chest pain obviously doesn't need to go to the cath lab.
Was the pt's troponin elevated? Did he have a NSTEMI? Is the pain reproducible? Aggravation/alleviation?
If he was having a STEMI, then yes absolutely: ntg gtt, prn mso4, cath lab, etc. the usual cardiac workup. But there are many things in your chest other than your heart which can cause pain.
You mentioned that the levophed was at 0.5mcg/kg/m. I've never heard of weight-based dosing for norepinephrine. Our max is ~30mcg/m. We see levophed used as a 1st line pressor mostly in sepsis. You're right about the alpha effects, and it does have some beta-1 but not beta-2 properties (which makes it more desirable than epinephrine in some cases).
I have overheard MDs/RNs etc "explaining" things to patients and their families as if they had the same level of understanding as us.I told a CRNA once: "the family knows that you know what you're talking about...but they still have no idea what you just said. You need to go back in there, start all over again and take a different approach this time." He was stunned and apparently didn't recognize the blank stares that had been looking back at him.I've never understood why, after years of schooling, that some of us can walk away from a conversation knowing for a fact that we haven't imparted information in a way that would be useful to the patient. And we call it "informed consent".
Yeah, how could anyone really measure what the most difficult undergraduate degree would be?
on a side note....I have a friend who tried to set a world record with Guinness beer...turned into a pretty bad weekend for him!
Thanks and no worries.
I couldn't agree with you more about the culture and forces that influence it. You have a very good way of describing it.
I see your point about losing a license and having an even worse situation to deal with. It really is a rock and a hard place. Fortunately its not a constant thing for me and I sympathize with anyone who can't say that, because when I count my blessings I know that I don't have much to really complain about.
Advertise With Us